Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 124, NWS Tallahassee, FL

June 28, 20134 counties in Georgia; Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 28, 2013, 5:12 PM EDT for 4 counties in Georgia; Houston County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2013, 5:12 PM EDT (21:12 UTC)
Expired
Jun 28, 2013, 6:15 PM EDT
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Houston County, AL, Calhoun County, GA, Early County, GA, Miller County, GA, Seminole County, GA

The radar

The Ft Rucker radar (KEOX), 47 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:50 PM EDTTSTM WND DMG4 Ne Mayhaw, GATREES DOWN ALONG WOMBLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:26 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3527 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS52 KTAE 282112
SVRTAE
ALC069-GAC037-099-201-253-282215-
/O.NEW.KTAE.SV.W.0124.130628T2112Z-130628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EDT FRI JUN 28 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  SOUTHWESTERN CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  EARLY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF BLAKELY...
  WESTERN MILLER COUNTY IN SOUTHWEST GEORGIA...
  NORTHWESTERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF DONALSONVILLE...

* UNTIL 615 PM EDT/515 PM CDT/

* AT 507 PM EDT/407 PM CDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLAKELY TO 16 MILES
  SOUTH OF COLUMBIA...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  COLUMBIA...BLAKELY...ARLINGTON AND DONALSONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. THIS STORM HAS HAD A HISTORY OF PRODUCING 
WIND DAMAGE IN HOUSTON COUNTY ALABAMA. IF YOU ARE IN ITS 
PATH...PREPARE IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A 
STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3150 8462 3099 8483 3101 8521 3113 8520
      3123 8515 3131 8512 3132 8508 3137 8509
      3151 8505 3151 8503 3149 8502 3151 8482
TIME...MOT...LOC 2111Z 286DEG 15KT 3143 8498 3106 8513

$$

38-GODSEY
1 follow-up statement
277 
WWUS52 KTAE 282137
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 PM EDT FRI JUN 28 2013

ALC069-GAC037-099-201-253-282215-
/O.CON.KTAE.SV.W.0124.000000T0000Z-130628T2215Z/
HOUSTON AL-MILLER GA-CALHOUN GA-EARLY GA-SEMINOLE GA-
537 PM EDT FRI JUN 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
EDT/515 PM CDT/ FOR SOUTHEASTERN HOUSTON COUNTY IN SOUTHEAST
ALABAMA...AND NORTHWESTERN SEMINOLE...EARLY...SOUTHWESTERN CALHOUN
AND WESTERN MILLER COUNTIES IN SOUTHWEST GEORGIA...

AT 534 PM EDT/434 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLAKELY 
TO 8 MILES WEST OF DONALSONVILLE...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CUBA...MAYHAW...DONALSONVILLE...ARLINGTON...ENTERPRISE...DAMASCUS...
COMMISSARY HILL AND ROWENA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING/800 PM CDT FRIDAY EVENING/ FOR SOUTHEAST ALABAMA AND NORTH
FLORIDA AND SOUTHWESTERN GEORGIA.

&&

LAT...LON 3150 8462 3099 8483 3101 8512 3110 8512
      3123 8510 3134 8503 3149 8497 3151 8489
      3150 8482 3151 8482
TIME...MOT...LOC 2137Z 273DEG 11KT 3140 8485 3103 8500

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:07 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 28, 4:07 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 PM EDT Fri Jun 28 2013

...Severe Storms Possible into this evening...

.NEAR TERM [Through Tonight]...
Very unstable airmass this afternoon is fueling widespread
convection across much of the forecast area. With the Big Bend
worked over earlier today, the primary focus for severe weather
into this evening will be across SE Alabama, SW Georgia, and
possibly the Florida Panhandle. Most of the activity has been of
the pulse severe variety. However, a southward moving outflow
boundary moving into SE Alabama is providing a focus for slightly
more organized activity. Damaging wind gusts will continue to be
the primary concern. While some of the hi-res guidance suggests
more strong storms overnight, the current widespread activity
should the stabilize the atmosphere significantly by late
evening. This should reduce the coverage and intensity of any
overnight convection.

&&

.SHORT TERM [Saturday Through Sunday Night]...
Upper trough axis (currently along the eastern seaboard) will
retrograde to the west tonight into Saturday, with the axis
ending up west of the forecast area. In addition, a frontal
boundary will drop south into the area by Saturday and stall
across SE Alabama and the Florida Panhandle. This will create a
favorable pattern for convection, especially east of the
Apalachicola/Chattahoochee Rivers, with a very moist airmass and
weak shortwave energy rounding the base of the trough. As with
Friday morning, the convection may get an early start along the
coast, so will have relatively high PoPs in place throughout the
day. Conditions will change little by Sunday, with the eastern
half of the area favored once again.

&&

.LONG TERM [Monday through Friday]...
Unseasonably deep trough will be in place over the eastern half of
the country through next week. This will keep moist and deep
southwesterly flow across the forecast area with enhanced rain
chances for most of the week. Periods of more widespread rain will
likely be governed by timing of weak upper/lower level features,
which are difficult to predict this far out. Therefore, will
continue with a general forecast of likely PoPs for the eastern
half of area early in the week, with the higher PoPs spreading
west by midweek as the upper level trough slowly retrogrades.

&&

.AVIATION [Through 18Z Saturday]...
Scattered thunderstorms are currently firing in our Georgia and
Alabama counties, putting ABY, DHN, and VLD at the greatest risk for
reduced visibility this afternoon.  IFR conditions could occur in
these storms.  Also, around 21Z today, the line of thunderstorms
currently in Alabama will move into our region and impact DHN and
ABY in the early evening hours. This line will contain strong to
potentially severe wind gusts, frequent lightning, and heavy rain.
After the thunderstorms pass through, patchy fog is possible at
all terminals early tomorrow morning around sunset. More scattered
thunderstorms are possible tomorrow.

&&

.MARINE...
Southwesterly flow will be on the increase through the weekend as
the Bermuda high strengthens over the western Atlantic and a
frontal boundary approaches the northern Gulf Coast. Expect
exercise caution conditions to develop overnight and continue
through most of the weekend. Brief periods of advisory level
winds will be possible late Saturday into Sunday.

&&

.FIRE WEATHER...
Red flag conditions are not expected due to above average relative
humidity values throughout the period.

&&

.HYDROLOGY...A wet weather pattern will be in place through the
weekend and into early next week. Widespread 2 to 4 inch rainfall
amounts are anticipated through Monday, with isolated higher
amounts. With no area rivers in flood or action stage, no
river flooding is expected. However, locally heavy rainfall may
cause flooding of some urban and/or low-lying areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  90  74  89  72 / 70  70  50  70  40
Panama City   79  87  79  87  77 / 70  60  50  60  30
Dothan        75  92  72  91  71 / 80  60  40  50  30
Albany        73  91  73  89  71 / 80  60  40  60  40
Valdosta      75  89  73  88  72 / 70  70  50  70  50
Cross City    75  88  74  88  73 / 40  70  60  70  50
Apalachicola  79  86  79  86  77 / 70  60  60  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey/Lahr
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Godsey/Lahr
MARINE...Godsey/Camp
FIRE WEATHER...Godsey/Lahr
HYDROLOGY...Camp

In the hours before

Special weather statement, Jun 28, 3:56 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT FRI JUN 28 2013

ALZ065-068-282045-
COFFEE AL-GENEVA AL-
256 PM CDT FRI JUN 28 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN COFFEE
AND GENEVA COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 345 PM CDT

AT 255 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF NEW BROCKTON...OR NEAR GOODMAN...
MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3140 8594 3127 8579 3120 8579 3120 8571
      3112 8563 3109 8598 3127 8612
TIME...MOT...LOC 1956Z 313DEG 17KT 3128 8598

38-GODSEY
Local storm report, Jun 28, 4:16 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 W MAYHAW              31.17N 84.89W
06/28/2013                   MILLER             GA   EMERGENCY MNGR

            TREES DOWNED ON HOUSE ON MAYHAW RD.

&&

DH
Local storm report, Jun 28, 4:23 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 SE DOERUN             31.27N 83.86W
06/28/2013                   COLQUITT           GA   TRAINED SPOTTER

            2 LARGE OAK TREES UPROOTED ON POWER LINES NEAR HWY 33 AND
            GREENE DAIRY RD.

&&

JSE
Special weather statement, Jun 28, 4:33 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT FRI JUN 28 2013

ALZ066-068-069-282130-
DALE AL-GENEVA AL-HOUSTON AL-
333 PM CDT FRI JUN 28 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN
DALE...NORTHEASTERN GENEVA AND HOUSTON COUNTIES IN SOUTHEAST
ALABAMA...

* UNTIL 430 PM CDT

AT 329 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR DALEVILLE...OR NEAR CLAYHATCHEE...MOVING SOUTHEAST
AT 25 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3135 8573 3130 8528 3101 8532 3112 8579
      3126 8579
TIME...MOT...LOC 2033Z 296DEG 21KT 3124 8566

38-GODSEY
Special weather statement, Jun 28, 4:35 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT FRI JUN 28 2013

GAZ120>123-282115-
RANDOLPH GA-CALHOUN GA-QUITMAN GA-CLAY GA-
435 PM EDT FRI JUN 28 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR
CALHOUN...CLAY...QUITMAN AND RANDOLPH COUNTIES IN SOUTHWESTERN
GEORGIA...

* UNTIL 515 PM EDT

AT 433 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES WEST OF CUTHBERT...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3166 8453 3150 8482 3180 8505 3189 8488
TIME...MOT...LOC 2035Z 303DEG 25KT 3180 8489

38-GODSEY
Local storm report, Jun 28, 5:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ENTERPRISE              31.31N 85.85W
06/28/2013                   COFFEE             AL   BROADCAST MEDIA

            TREE FELL ON A MOBILE HOME IN ASHLEY TRAILER PARK ON
            HIGHWAY 27 SOUTH AND BOLL WEEVIL CIRCLE.

0450 PM     TSTM WND DMG     DOTHAN                  31.22N 85.39W
06/28/2013                   HOUSTON            AL   BROADCAST MEDIA

            TREES DOWN AT THE DOTHAN COUNTRY CLUB DOWTOWN AND ALSO
            ALONG MAIN STREET.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:17 PM EDTSevere Thunderstorm WarningTAEClay, Quitman43 min
Jun 27, 10:38 PM EDTSevere Thunderstorm WarningTAELee, Terrell37 min
Jun 27, 11:27 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell48 min
Jun 27, 11:43 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell32 min
Jun 28, 12:13 AM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell32 min
Jun 28, 12:56 AM EDTSpecial Weather StatementTAEThomas34 min
Jun 28, 1:42 PM EDTSpecial Weather StatementTAEThomas48 min
Jun 28, 1:58 PM EDTSpecial Weather StatementTAEGrady47 min
Jun 28, 2:03 PM EDTSevere Thunderstorm WarningTAEGrady42 min
Jun 28, 2:08 PM EDTSpecial Weather StatementTAEBaker, Mitchell52 min
Jun 28, 2:25 PM EDTSpecial Weather StatementTAEMiller50 min
Jun 28, 2:31 PM EDTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole29 min
Jun 28, 2:44 PM EDTSpecial Weather StatementTAETift46 min
Jun 28, 2:49 PM EDTSevere Thunderstorm WarningTAEThomas41 min
Jun 28, 2:53 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Tift52 min
Jun 28, 3:07 PM EDTSpecial Weather StatementTAEColquitt53 min
Jun 28, 3:44 PM EDTSpecial Weather StatementTAESeminole46 min
Jun 28, 4:35 PM EDTSpecial Weather StatementTAERandolph40 min
Jun 28, 4:46 PM EDTSevere Thunderstorm WarningTAERandolph29 min
Jun 28, 5:19 PM EDTSevere Thunderstorm WarningTAELee, Terrell41 min
Jun 28, 5:45 PM EDTSevere Thunderstorm WarningTAESeminole45 min
Jun 28, 5:55 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Miller50 min
Jun 28, 6:13 PM EDTSevere Thunderstorm WarningTAEDecatur47 min
Jun 28, 6:53 PM EDTSevere Thunderstorm WarningTAEGrady52 min
Jun 28, 3:56 PM EDTSpecial Weather StatementTAEGeneva49 min
Jun 28, 4:33 PM EDTSpecial Weather StatementTAEHouston57 min
Jun 28, 4:45 PM EDTSevere Thunderstorm WarningTAEDale, Houston45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.